Alert archive / Michigan / Flash Flood Warnings in 1998
Flash Flood Warning 10, NWS Gaylord, MI
NWS Gaylord, MI issued this flash flood warning at Apr 2, 1998, 12:00 PM EST for Alpena County, Michigan. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 1998, 12:00 PM EST (17:00 UTC)
- Expired
- Apr 2, 1998, 5:00 PM EST
- In force
- 5 hr
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Alpena County, MI
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 5.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPN 021700 FFWAPN MIC007-069-022200- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1200 PM EST THU APR 2 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD MI HAS ISSUED A * FLOOD WARNING FOR... ALPENA COUNTY IN NORTHEASTERN LOWER MICHIGAN IOSCO COUNTY IN NORTHEASTERN LOWER MICHIGAN * UNTIL 500 PM EST * HEAVY RAINFALL...RANGING FROM 3 TO 6 INCHES SINCE MONDAY AFTERNOON... AND RAPID SNOWMELT HAVE COMBINED TO PUSH MANY RIVERS...STREAMS...AND CREEKS OVER THEIR BANKS IN THESE COUNTIES. IN ALPENA COUNTY THE MAIN THREAT FOR FLOODING REMAINS ALONG THE THUNDER BAY RIVER AND ITS TRIBUTARIES. IN IOSCO COUNTY THE MAIN THREAT AREA IS AROUND VAN ETTEN LAKE AND DOWNSTREAM OF THE LAKE ALONG VAN ETTEN CREEK AND THE AU SABLE RIVER INTO THE CITY OF OSCODA. * SCATTERED SHOWERS AND AREAS OF DRIZZLE WILL BE POSSIBLE DURING THE AFTERNOON...ALTHOUGH RAINFALL AMOUNTS WILL BE LIGHT TOTALLING LESS THAN 0.05 INCH. HOWEVER...THE MAIN THREAT OF FLOODING WILL BE FROM CONTINUED RUNOFF PROBLEMS AND HIGHER WATER LEVELS UPSTREAM THAT WILL BE CRESTING AND MOVING DOWN THE WATERWAYS. IF YOU OBSERVE FLOOD WATERS...MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT DRIVhE THROUGH WATER COVERED ROADS...AS THE WATER MAY BE DEEPER THAN YOU MIGHT THINK...WHICH COULD SWEEP YOUR VEHICLE DOWNSTREAM. NORCROSS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 11:18 AM EST, 42 minutes earlier.
Area forecast discussion, Apr 2, 11:18 AM EST, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1118 AM EST THU APR 2 1998 15Z SURFACE ANALYSIS INDICATED LOW PRESSURE CENTERED NORTHEAST OF LAKE HURON. THE LOW WILL CONTINUE TO DRIFT EASTWARD AWAY FROM THE REGION TODAY...ALTHOUGH TROFFING WILL PERSIST IN ITS WAKE. ALOFT...WATER VAPOR IMAGERY SHOWS ONE LAST DISTURBANCE ROTATING AROUND THE UPPER LOW WHICH WILL CROSS THE FORECAST AREA THIS AFTERNOON BEFORE BOTH FEATURES MOVE TO THE EAST. KAPX 88D CONTINUES TO INDICATE A FEW SHOWERS ACROSS THE FORECAST AREA AND THESE SHOULD CONTINUE INTO THE AFTERNOON AS SURFACE TROFFING PERSISTS AND THE UPPER LEVEL DISTURBANCE ROTATES ACROSS THE REGION. THUS...WILL MAINTAIN THE MENTION OF SCATTERED SHOWERS ACROSS THE ENTIRE FORECAST AREA. ALTHOUGH MOST OF THE PRECIPITATION WILL BE IN THE FORM OF RAIN...SOME SNOW HAS BEEN MIXED WITH THE RAIN AT TIMES THIS MORNING AND WITH TEMPERATURES ALOFT COOLING SLIGHTLY DURING THE AFTERNOON WILL ADD THE POSSIBILITY OF MIXED RAIN AND SNOW AT TIMES TO THE FORECAST. SATELLITE IMAGERY SHOWS EXTENSIVE CLOUD COVER WRAPPING AROUND THE SURFACE AND UPPER LOWS WHICH WILL ALSO PERSIST THROUGH THE AFTERNOON KEEPING CLOUDY SKIES ACROSS THE REGION. AWAY FROM ANY SHOWERS...PATCHY DRIZZLE WILL BE POSSIBLE. WITH WEAK COLD AIR ADVECTION AND EXTENSIVE CLOUD COVER EXPECT NEARLY STEADY TEMPERATURES ACROSS THE REGION THROUGH THE AFTERNOON. WILL GO WITH HIGHS AROUND 40 FOR EASTERN UPPER AND FAR NORTHERN LOWER...WITH HIGHS OF 40 TO 45 ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA. AFTER COORDINATING WITH EMERGENCY MANAGEMENT OFFICIALS...WILL MAINTAIN FLOOD WARNINGS THROUGH THE AFTERNOON FOR ALPENA AND IOSCO COUNTIES AND ALSO MAINTAIN THE FLOOD WATCH FOR ALCONA COUNTY. NORCROSS
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 7:45 PM EST | Flash Flood Warning | APX | Alpena | 8 hr |
| Apr 1, 9:55 PM EST | Flash Flood Warning | APX | Iosco | 6 hr |
| Apr 2, 3:55 AM EST | Flash Flood Warning | APX | Iosco | 8 hr |
| Apr 2, 3:55 AM EST | Flash Flood Warning | APX | Alpena | 8 hr |
| Apr 2, 12:00 PM EST | Flash Flood Warning | APX | Iosco | 5 hr |
Nearby
Flash Flood Warnings in Michigan, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.